Do Statins Really Cause Muscle Symptoms?

Abstract & Commentary

Synopsis: Muscle complaints with normal CPK levels can be seen in patients treated with statins.

Source: Phillips PS, et al. Ann Intern Med. 2002;237:581-585.

Hydroxy-3-methylglutaryl coenzyme a (hmg-CoA) reductase inhibitors (statins) have proven to be extraordinarily effective and safe when used for the treatment of hypercholesterolemia1-3 and, outcome studies have clearly demonstrated their effectiveness in the primary and secondary prevention of myocardial infarctions and strokes. However, a small fraction of the millions of people in the United States who are being treated with statin drugs may develop severe myopathy, which, in the worst cases, can lead to severe myoglobinuria, acute renal failure, and even death; in fact, this complication was associated with a number of deaths which led to the recent withdrawal of cerivastatin from the US market. Toxic myopathy occurs in only approximately 0.1% of statin users and is usually associated with an elevated creatinine phosphokinase (CPK), however less severe forms of myopathy characterized by diffuse muscular pains, fatigue, and weakness associated with, at most, minimal elevation of serum CPK values undoubtedly occur. In these cases the myopathy usually resolves when statin therapy is discontinued.

Phillips and associates investigated complaints of muscle symptoms in 4 patients who were being treated with statins but whose CPK levels were normal and whose symptoms disappeared during placebo use. They were subjected to muscle strength testing and percutaneous muscle biopsies. The end points of the study were 1), whether the patients could accurately identify blinded statin therapy; and 2), the careful evaluation of functional capacity and muscle strength. All 4 patients proved capable of distinguishing blinded statin from placebo therapy based on their symptoms or lack thereof. In addition, the abnormal muscle biopsies that demonstrated evidence of mitochondrial dysfunction when the patients were on statin therapy reversed in the 3 patients who had repeated biopsies obtained when they were not receiving statin therapy.

Comment by Harold L. Karpman, MD, FACC, FACP

Drug manufacturers and the press have successfully educated the millions of patients who use statin drugs with respect to the benefits, safety profile, and especially, with respect to the ability of these drugs to produce muscle symptoms, including severe muscle toxicity. Since major controlled clinical trials have not detected a higher prevalence of muscle symptoms during statin therapy when compared to placebos, most practitioners have characteristically simply reassured patients that their muscular aches and pains were most likely not due to the statin therapy, especially if serum CPK determinations proved to be normal. However, Phillips et al have now clearly and objectively demonstrated that increasing muscular aches and pains often associated with decreased exercise tolerance may, in fact, be due to statin therapy even in patients with normal CPK determinations although, in most cases, the symptoms may not even be consistent with chronic myopathy or be temporally related to statin drug therapy. The clinical, pathologic, histochemical, and biochemical features of the 4 studied patients suggest that an adverse drug reaction did indeed occur; however, it should be clearly recognized that the study results are of limited value because of the small number of patients studied and because the pathologists were not blinded.

Little is known about the mechanism of statin-associated myopathy, although this extremely small study suggests that is due to a defect in mitochondrial chain function. Carefully controlled biochemical, genetic, and pathologic studies in a larger series of patients will be needed to clearly determine the cause of statin-associated myopathy; however, in the vast majority of patients who report muscular symptoms while on statin therapy, chronic or subacute myopathy is not present and therapy should, in most cases, not be discontinued unless the CPK becomes significantly elevated.

In summary, the proven efficacy of statin therapy for primary and secondary prevention of cardiovascular disease far outweighs the unlikely possibility of permanent muscle damage or other more severe complications of severe myopathy. In particular, high-risk cardiovascular patients should not be denied therapy with a drug that has been demonstrated to result in major cardiovascular risk reduction simply because they complained of symptoms that have not been clearly documented to be related to statin therapy.4  

Dr. Karpman, Clinical Professor of Medicine, UCLA School of Medicine, is Associate Editor of Internal Medicine Alert.

References

1. The long-term intervention with pravastatin in ischemia disease (LIPID) study group. N Engl J Med. 1998;339:1349-1357.

2. Scandinavian Simvastatin Survival Study. Lancet. 1994;344:1383-1389.

3. Sacks FM, et al. N Engl J Med. 1996;335:1001-1009.

4. Grundy GM. Ann Intern Med. 2002;137:617-618.